Vasculitis after snorting cocaine contaminated with levamisole
April 7, 2016, 2:28 pm
Cocaine-induced ecchymotic rash. Voore NK. Cleve Clin J Med 2016 Apr;3:252-253.
Since at least 2010, a large percentage of cocaine samples seized in the United States has contained levamisole, a veterinary anti-worm medication.
Levamisole had previously used in humans as an anti-helminthic and also in some chemotherapy regimens. It was withdrawn from the U.S. market in 1999 because of its association with agranulocytosis and vasculitis. It is apparently added to cocaine because it increases catecholamine release, enhancing psychotropic effects and inducing euphoria.
This brief case report, accompanied by a striking photograph, describes a 50-year-ld man who presented to hospital with a painful rash over his extremities, cheek, and hard palate. Laboratory tests revealed neutropenia (absolute neutrophil count 0.9 x 109/L, reference value > 1.5). The patient was originally treated with antibiotics until a test for myeloperoxidase-specific antineutrophil cytoplasmic antibodies (p-ANCA), suggesting levamisole-induced vasculitis. Te patient gave a history of snorting cocaine the day before the rash appeared. Skin biopsy — showing leukocytoclastic vasculities with small-vessel thrombosis — was confirmatory.
In their discussion, the authors note that symptoms in these cases begin hours to several days after exposure to levamisole-adulterated cocaine. The typical retiform purpuritc rash usually involves ears, nose, cheeks, and/or extremities:
The characteristic lesions tend to be in a stellate pattern with erythematous borders. they often but not always have a central necrotic area. The location of the rash and the fact that it resolves after discontinuation of the offending agent help distinguish this condition from other types of vasculitis. Usually, antibodies against myeloperoxidase are present.